Tennessee, 2022

Hail and Damaging Winds in Tennessee, May 21, 2022

May 21, 2022 · NWS OHX · 5 events in 3 counties and zones

Scattered showers and thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on May 21, producing a few reports of large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on May 21, producing a few reports of large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 21, 1:20 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 21, 1:20 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
220 PM CDT Sat May 21 2022

.DISCUSSION...

For most of the area, today has been pretty great. There is some
increasing cloudiness, but most of the area is in the mid to
upper 80s. Despite the very summer-like day we are currently
having, do expect things to turn a bit sour, especially overnight.
I'm going to preface this near-term forecast with models seem to
be really struggling handling the evolution of a line currently
moving through Western Kentucky and an additional line expected
later tonight. This second line is what we have been watching for
several days now, with the first line somewhat over-performing
thus far. Several CAMs still do not have this line currently
moving through western Kentucky, with a couple other models having
this line reach us this afternoon to early evening. Nonetheless,
models do have this first line quickly losing it punch as it
crosses the Tennessee River. As for the second line expected late
this evening into the overnight hours, the same story is expected.
Our environment, especially once you get east of I-65, just isn't
conducive for strong to severe t'storms. Despite a pretty
unstable environment, we really do not have a lot of shear and any
showers we've seen so far today have quickly dwindled.
Additionally, whatever instability we currently have will likely
begin to drop after sunset, making the overnight threat even more
of a question mark. Bottom line - whether we see one line this
afternoon and another late tonight, the strong to severe t'storm
threat looks pretty low. If a storm decided to over-perform, it
would likely be west of I-65 and result in damaging winds and hail
up to an inch.

Cold front finally make its way through the area during the
daytime hours tomorrow, which will help to keep our high
temperatures on the cooler side of things. As things stand, most
of the area will see around a 10-15 degree drop in our high
temperatures from today versus tomorrow, especially those in the
northwest. Showers will slowly exit behind the frontal boundary,
but will likely linger across the southeastern portions of the
area.

Frontal boundary will become stalled just to our south on Monday,
allowing some moisture to still reach into our area. Think the
northwestern half of the CWA stays dry, but the southeastern half
will likely still see scattered showers throughout the day. Warm
front begins to return northward on Tuesday, with WAA returning to
the area. Beyond Tuesday, things look pretty unsettled Wednesday
and Thursday with the evolution of a trough upper-level trough.
The frontal boundary will not move through our area until late
Thursday / Friday, so expect showers and thunderstorms to be in
the forecast for much of Wednesday and Thursday. Right now it
looks like an additional 2+" will be possible over this 48 hour
span with strong storms certainly possible. Something to keep an
eye on over the next few days. More seasonable temps are in store
for next week, with highs in the low to mid 70s on Monday and for
the second half of the week. Will likely see temps closer to the
mid 80s Tuesday and Wednesday given the ample WAA. For those long
term planners, things are looking promising at this point for
Memorial Day weekend. Medium- range guidance is showing an upper-
level ridge developing over the region, which would keep
shower/t'storm chances at bay.

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers and storms are expected to impact the terminals late this
evening and overnight. The confidence in shower and storm timing is
low as some models have earlier development impacting
BNA/MQY/CKV. VFR cigs will deteriorate to MVFR and possibly IFR at
CKV after 06z. SSW winds will be around 10 kts during the
afternoon and evening with gusts between 15-20 kts. Winds will
veer to the west and then northwest after midnight as a surface
front moves through the terminals. Shower and storm coverage will
decrease Sunday morning after 12z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      67  75  60  76  61 /  70  70  30  30  20
Clarksville    64  70  57  75  59 /  90  50  10  20  20
Crossville     65  76  58  72  58 /  40  90  60  60  30
Columbia       66  76  59  76  60 /  70  80  30  40  30
Lawrenceburg   67  78  60  76  61 /  60  90  40  40  30
Waverly        65  70  57  76  59 /  80  50  20  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Adcock
AVIATION........Reagan
Hazardous weather outlook, May 21, 3:12 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
412 PM CDT Sat May 21 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-221000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
412 PM CDT Sat May 21 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Tonight.

Scattered thunderstorms are possible late this afternoon through the
early overnight hours, especially around and west of the I-65
Corridor. Some of these thunderstorms may be strong to severe,
capable of large hail and damaging winds, especially around and
north of the I-40 Corridor and around and west of the I-65 Corridor
through mid evening hours tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are possible early Sunday morning,
especially west of I-65. Some of the storms may be strong to
severe, capable of large hail and damaging winds.

The chance for thunderstorms increases Tuesday afternoon
through Thursday evening. Some of these storms could be strong.
Monitor the latest forecasts for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH(Measured)
Structural Damage
Trees or Power Lines Down

JB Wright/Schaper

In the hours before

Special weather statement, May 21, 2:45 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
345 PM CDT Sat May 21 2022

TNZ005-212130-
Stewart TN-
345 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of northwestern Stewart
County through 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover and Land Between The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
Middle Tennessee.

&&

LAT...LON 3666 8785 3663 8785 3663 8780 3651 8782
      3641 8803 3642 8804 3645 8806 3647 8805
      3649 8806 3652 8804 3656 8803 3668 8807
      3668 8802
TIME...MOT...LOC 2045Z 227DEG 11KT 3647 8813

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Stewart

When
May 21, 3:40 PM CST
Where
Stewart County, Dover
Measured
0.88 in hail
Reported by
Public
Coordinates
36.480, -87.830

Pea to nickel size hail fell in Dover.

Hail, Lawrence

When
May 21, 7:23 PM CST
Where
Lawrence County, Lawrenceburg
Measured
1 in hail
Reported by
Public
Coordinates
35.250, -87.330

Hail, Lawrence

When
May 21, 7:25 PM CST
Where
Lawrence County, Lawrenceburg
Measured
0.75 in hail
Reported by
Public
Coordinates
35.250, -87.330

Penny size hail was reported in Lawrenceburg.

Thunderstorm Wind, Coffee

When
May 21, 7:45 PM CST
Where
Coffee County, 2.02 mi N of Riley Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.499, -86.213

Twitter tSpotter photo showed a tree blown down onto a vehicle on Lake Hill Road.

Thunderstorm Wind, Lawrence

When
May 21, 9:35 PM CST
Where
Lawrence County, 1.05 mi NE of Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.259, -87.315

Trees and power lines were blown down with power outages in Lawrenceburg. The roof of the gymnasium at Lawrence County High School was damaged causing water damage inside the building.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034281, 1034010, 1034011, 1034282, 1034012.